Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 28, 2007, 5:42 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2007, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 28, 2007, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:00 PM EDT | FLASH FLOOD | 5 W Boone, NC | ROUTE 1114, DEWITT/BARNETT ROAD AND ROUTE 1113 BAIRD CREEK ROAD FLOODED AND WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 282145
FFWRNK
NCC189-290045-
/X.NEW.KRNK.FF.W.0012.070628T2142Z-070629T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU JUN 28 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL AFFECT THE VALLE CRUCIS
AND FOSCOE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. THE WATAUGA RIVER...BAIRD CREEK AND
LAUREL FORK WILL LIKELY FLOOD...AFFECTING AREAS NEAR HIGHWAY 105
AND HIGHWAY 194.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3610 8180 3610 8169 3628 8168 3630 8189
3620 8187 3616 8182
$$
WP2 follow-up statements
000
WGUS71 KRNK 282312
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU JUN 28 2007
NCC189-290045-
/X.CON.KRNK.FF.W.0012.000000T0000Z-070629T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
710 PM EDT THU JUN 28 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
WESTERN WATAUGA COUNTY...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAIN
TAPERING OFF IN THE WARNED AREA. HOWEVER...RAINFALL OF ONE TO THREE
INCHES HAS FALLEN OVER SOUTHWESTERN WATAUGA COUNTY SINCE 430 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE
CRUCIS...SUGAR GROVE...ROMINGER...PEORIA AND LOVILL
EXCESSIVE RUNOFF WILL CAUSE FLOODING ALONG LAUREL FORK...WATAUGA
RIVER...AND BAIRD CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3610 8180 3610 8169 3628 8168 3630 8189
3620 8187 3616 8182
$$
WP000
WGUS71 KRNK 290003
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT THU JUN 28 2007
NCC189-290011-
/X.CAN.KRNK.FF.W.0012.000000T0000Z-070629T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
801 PM EDT THU JUN 28 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN WATAUGA
COUNTY...
AT 800 PM...COUNTY DISPATCH REPORTED NO FLOODING IN WATAUGA COUNTY.
THE HEAVY RAIN HAS ENDED...THUS THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
IF YOU LIVE IN THE FOSCOE...VALLE CRUCIS OR BEECH MOUNTAIN AREA AND
OBSERVED FLOODING EARLIER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...TOLL FREE...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3610 8180 3610 8169 3628 8168 3630 8189
3620 8187 3616 8182
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:10 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 28, 3:10 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 28 2007 .SYNOPSIS... A COLD FRONT EXTENDED FROM NEW YORK TO MISSOURI TODAY. THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST AND BY SATURDAY MORNING WILL REACH THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY. && .NEAR TERM /TONIGHT/... COMBINATION OF SURFACE CONVERGENCE ALONG A LEE TROF...DAYTIME HEATING WITH NO CAP AND GOOD LAPSE RATES AND SLIGHTLY STRONGER LOW AND MID LEVEL WINDS...COMPARED TO PAST FEW DAYS...WILL RESULT IN BETTER COVERAGE OF THUNDERSTORMS AND A HIGHER THREAT OF SEVERE WEATHER. THE APPROACHING COLD FRONT WILL MOVE FROM THIS OHIO RIVER VALLEY. MOVEMENT OF THE FRONT IS STILL SLOW BUT WAVE ALONG THE FRONT MAY HELP PUSH THE FRONT SOUTH. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE BETTER ORGANIZATION AND MAY LINGER MUCH LATER INTO THE EVENING...ESPECIALLY IN SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE CHANCE OF RAIN INCREASES ON FRIDAY WITH THE COMBINATION OF THE APPROACHING FRONT AND THE LEE TROFFINESS. WITH THE REGION STILL IN THE WARM SECTOR AND WITH HIGH PRECIPITABLE WATER VALUES. HAVE ORIENTED THE HIGHEST POP TO BE IN SOUTHEAST WEST VIRGINIA IN THE MORNING...THEN THE FOCUS SHIFTS INTO FOOTHILLS AND PIEDMONT DURING THE AFTERNOON. THE 12Z GFS IS SHOWING THE TYPICAL RAIN SHADOW AND LIGHTER QPF AMOUNTS IN THE NRV AND IN THE FOOTHILLS. QPF GRIDS HAVE BEEN ADJUSTED TO REFLECT THIS TREND. BASED ON THE TIMING OF THE MODELS...THE BULK OF THE CONVECTION ALONG AND AHEAD OF THE FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND WILL REACH THE EAST COAST FRIDAY NIGHT. EXPECT THE SURFACE FRONT TO BE INTO NORTH CAROLINA BY SATURDAY MORNING...BUT 850MB AND SURFACE DEW POINT FRONT LAG WELL NORTH OF THE SURFACE BOUNDARY. A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA IN RESPONSE TO AN SHORT WAVE COMING THROUGH THE BASE OF THE UPPER TROF. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE VIRGINIA/NORTH CAROLINA BORDER. PLUS A DECENT THETA-E RIDGE WILL BE OVER THE EASTERN COUNTY WARNING AREA SATURDAY AFTERNOON AND EVENING..WHICH WILL LEAD TO ENHANCING THE LIFT IN THE SOUTH. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ON SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST STATES. BY SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER VALLEY THEN BY MONDAY OVER THE MID ATLANTIC STATES. ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH ACROSS THE REGION. ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT UNTIL THURSDAY. KEPT BEST CHANCE OF RAIN IN THE WESTERN COUNTY WARNING AREA WITH THIS FEATURE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS OVERNIGHT. MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/RCS SHORT TERM...AMS/RCS LONG TERM...AMS/RCS AVIATION...AMS
Hazardous weather outlook, Jun 28, 2:11 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU JUN 28 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 211 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 4:35 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 435 PM EDT THU JUN 28 2007 NCZ020-282100- YADKIN NC- 435 PM EDT THU JUN 28 2007 AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF YADKINVILLE...OR ABOUT OVER HUNTSVILLE...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DS
Local storm report, Jun 28, 4:42 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 5 S FLOYD 36.84N 80.32W
06/28/2007 FLOYD VA PUBLIC
COUPLE OF LARGE TREE DOWN
&&
DOCLocal storm report, Jun 28, 4:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG EAST BEND 36.22N 80.51W
06/28/2007 YADKIN NC BROADCAST MEDIA
LARGE TREE DOWN
&&
DOCLocal storm report, Jun 28, 5:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG ROANOKE 37.28N 79.96W
06/28/2007 CITY OF ROANOKE VA COUNTY OFFICIAL
TREE DOWN AT CARTER ROAD. ALSO TREE DOWN AT EDGEWOOD ROAD
AT 510 PM.
&&
DOCSpecial weather statement, Jun 28, 5:23 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT THU JUN 28 2007 WVZ044-282215- MONROE WV- 523 PM EDT THU JUN 28 2007 AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF PETERSTOWN...OR ABOUT 3 MILES SOUTHWEST OF RED SULPHUR SPRINGS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WAYSIDE AT 535 PM EDT...LINDSIDE AT 540 PM EDT...RAINES CORNER AT 545 PM EDT...ZENITH...LAUREL BRANCH AT 555 PM EDT...WAITEVILLE AT 605 PM EDT...GAP MILLS AT 610 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Jun 28, 5:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 W WYTHEVILLE 36.95N 81.12W
06/28/2007 WYTHE VA PUBLIC
TREE DOWN ACROSS ROAD
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:27 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 93 min |
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 83 min |
| Jun 28, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 90 min |
| Jun 28, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 87 min |
| Jun 28, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 30 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.